If you think someone is overdosing, call 911 immediately. Learn more about the signs of overdose.

Naloxone

Naloxone is an antidote for opioid overdoses. When given during an overdose, naloxone — which can be given nasally or by injection — blocks the effects of opioids on the brain and can restore breathing.

Call 911 immediately after administering naloxone.

This video explains how to recognize an opioid overdose and how to respond by administering naloxone, which can reverse the effects of an overdose.

What Is Narcan? Is It the Same Thing as Naloxone?

When naloxone was first created and approved by the Food and Drug Administration, it was sold under the brand name Narcan. New formulations and brands of naloxone are now available. The proper generic name for all of these formulations is naloxone, not Narcan.

Naloxone is an opioid antagonist, which means it attaches to opioid receptors and will reverse and block the effects of opioids in the body. It can be given as an injection or a nasal spray.

Naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder.

Injection

Typically packaged as a single-dose vial with a syringe that is used to inject the medication into a muscle or under the skin. Proper administration requires training and counseling.

photo for Injection

Nasal Spray

Available as a nasal pump that is sprayed into one nostril while the person is lying on their back. While no formal training is required to administer the nasal spray, individuals seeking to obtain the drug from pharmacists or REVIVE! coordinators will receive instructions on how to administer it.

photo for Nasal Spray

Naloxone Education and Training

REVIVE! is Virginia’s opioid overdose and naloxone education program, which trains healthcare providers and community members to recognize an opioid overdose and respond with naloxone.

For members of the community, REVIVE! offers 5- to 10-minute overviews and one-hour classroom trainings.

REVIVE!’s one-hour first responder training is offered to law enforcement personnel, emergency medical services providers, and firefighters.

The trainings recognize the important role of the public and public safety officials in responding to opioid overdoses.

To schedule a REVIVE! training, send a request to revive@dbhds.virginia.gov.

What To Expect After Administering Naloxone

The effects of naloxone last for 30 to 90 minutes. Some opioids are stronger than others and can remain in the body longer, so more than one dose of naloxone might be needed. Some people may have opioid withdrawal symptoms shortly after being given naloxone, but they are not usually life-threatening.

Call 911 immediately after administering naloxone.

Naloxone Side Effects

  • Injection
    • Burning, pain, or redness at the injection site
    • Hot flashes or flushing
    • Sweating
  • Nasal Spray
    • Headache
    • Muscle pain
    • Nasal dryness, swelling, or congestion

How To Get Naloxone

Virginians can obtain naloxone from many local health departments, Community Services Boards, and other community-based organizations.

Naloxone is also available for purchase at your local pharmacy. The Virginia commissioner of health has issued a statewide standing order that authorizes pharmacists to dispense naloxone without a prescription to interested individuals. See your pharmacist for more information.

Many local health districts dispense naloxone kits for free at REVIVE! training events, during walk-in clinic hours, and at other community events. Check with your local health department to determine how and when you may be able to obtain naloxone at no cost.

Rescue Teams

Virginia is partnering with members of law enforcement and healthcare teams to prevent fatal opioid overdoses.

Learn More